Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 46, NWS El Paso, TX

August 13, 2006Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 13, 2006, 5:54 PM MDT for Sierra County, New Mexico. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2006, 5:54 PM MDT (23:54 UTC)
Expired
Aug 13, 2006, 7:30 PM MDT
In force
96 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 88 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 132357
FFWEPZ
NMC051-140130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
554 PM MDT SUN AUG 13 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SIERRA COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITY OF TRUTH OR CONSEQUENCES

* UNTIL 730 PM MDT

* AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
CONTINUED VERY HEAVY RAINFALL ACROSS PORTIONS OF DOWNTOWN TRUTH OR 
CONSEQUENCES...AND AREAS EAST OF THERE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WINSTON...TRUTH OR CONSEQUENCES AND MONTICELLO. 

EXTENSIVE FLOODING...INCLUDING BLOCKED ROADS AND OVERFLOWING 
ARROYOS...HAS BEEN REPORTED BY LAW ENFORCEMENT AND FIRE OFFICIALS 
ACROSS PORTIONS OF DOWNTOWN TRUTH OR CONSEQUENCES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3347 10706 3347 10670 3296 10657 3284 10687
      3281 10688 3277 10760 3343 10778

$$
PIEPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:13 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 13, 3:13 PM MDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
313 PM MDT SUN AUG 13 2006

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS...SOME PRODUCING HEAVY RAIN...
WILL CONTINUE TO DEVELOP REST OF THIS AFTERNOON AND TONIGHT. A
MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE REGION FOR THE
NEXT SEVERAL DAYS WITH A CHANCE OF RAIN AND THUNDERSTORMS EACH
DAY. LOCALIZED FLOODING WILL BE POSSIBLE FROM HEAVY RAIN FALL FROM
SOME OF THE STORMS. TEMPERATURES WILL BE COOLER OVER THE NEXT
COUPLE OF DAYS DUE TO CLOUDS AN RAIN.

&&

.DISCUSSION...
INCREASED MOISTURE AND INSTABILITY ACROSS THE REGION IS HELPING TO
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THESE
STORMS ARE SLOW MOVING AND ARE PRODUCING HEAVY RAIN WITH LOCALIZED
FLOODING IN A FEW LOCATIONS. ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE EXPECTED TONIGHT. A WEAKENING UPPER LOW MOVING INTO THE AREA
FROM THE SOUTHEAST MAY HELP TRIGGER CONVECTION THROUGH THE
MORNING. WITH HIGH PRECIPITABLE WATER VALUES AT 130 PERCENT OF
NORMAL AND HIGH DEW POINTS THE STORMS WILL CONTINUE TO BE EFFICIENT
RAIN PRODUCERS OF HEAVY RAIN. AT THIS TIME THE HEAVY RAIN
ACCUMULATIONS WILL BE SPOTTY IN COVERAGE WITH FLOODING POTENTIAL
GENERALLY LOCALIZED NEAR STORMS AT THIS TIME.

RAIN CHANCES WILL BE GREATER TOMORROW AND TUESDAY AS MOISTURE
CONTINUES TO INCREASE. CONVECTION WILL BE AIDED BY THE WEAKENING
UPPER LOW AND A WEAK COLD FRONT PUSHING INTO THE REGION. THE FRONT
WILL HELP FOCUS CONVECTION ALONG IT WITH A POTENTIAL FOR MORE
WIDESPREAD HEAVY RAIN POSSIBLE. A FLASH FLOOD WATCH MAY BE NEEDED
FOR TOMORROW AND TUESDAY.

WEDNESDAY AND THURSDAY APPEAR TO TRANSITION DAYS AT THIS TIME WITH
THE MOISTURE PLUME BEGINNING TO SLOWLY SHIFT BACK THE WEST.
SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE BUT MAY
BE LESS INTENSE. BY FRIDAY THE PLUME OF MOISTURE SHOULD BE FURTHER
WEST WITH BEST RAIN CHANCES WEST OF THE CONTINENTAL DIVIDE. NEXT
WEEKEND LOOKS TO BE A BIT DRIER WITH SCATTERED MOUNTAIN AND
ISOLATED MOUNTAIN SHOWERS AND THUNDERSTORMS POSSIBLE. LONG RANGE
MODELS INDICATE ANOTHER UPPER LOW MAY AFFECT THE REGION BY LATE
NEXT WEEKEND.

&&

.AVIATION...14/00Z-15/00Z
GENERALLY VFR CONDITIONS EXPECTED. SCATTERED AREAS OF IFR/MVFR FOR
CIGS AND VSBY IN AND NEAR SHOWERS AND THUNDERSTORMS. TSTM COVERAGE
WILL INCREASE AND BE MORE PREVALENT TOMORROW ACROSS THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  88  69  88  68 /  40  50  50  50  40
SIERRA BLANCA TX        63  83  60  81  64 /  50  40  40  40  40
LAS CRUCES              69  88  69  88  67 /  40  50  50  50  40
ALAMOGORDO              69  87  67  89  66 /  50  50  50  50  40
CLOUDCROFT              51  66  47  65  48 /  50  50  50  50  50
TRUTH OR CONSEQUENCES   69  88  68  85  65 /  40  50  50  50  40
SILVER CITY             62  82  60  79  59 /  50  60  60  60  40
DEMING                  67  90  66  88  66 /  40  50  50  50  40
LORDSBURG               65  89  65  86  66 /  40  50  50  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

04
Hazardous weather outlook, Aug 13, 10:57 AM MDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1057 AM MDT SUN AUG 13 2006

NMZ022>025-030>032-TXZ055-056-141700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1057 AM MDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
OCCUR THIS AFTERNOON AND TONIGHT AS A DEEP LAYER OF MOISTURE
CONTINUES OVER THE REGION. LOCALIZED FLOODING ALONG DRAINAGES AND
ARROYOS AND LOW LYING AREAS IS POSSIBLE NEAR HEAVY RAIN PRODUCING
STORMS. MOUNTAIN LOCATIONS SHOULD SEE GENERALLY HIGHER RAIN
AMOUNTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A GENERAL MONSOONAL MOISTURE PATTERN WILL CONTINUE OVER THE AREA
THROUGH THURSDAY WITH A DEEP LAYER OF MOISTURE FUELING SCATTERED
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL AND LOCALIZED
FLOODING POSSIBLE. THE MOISTURE PLUME MAY SHIFT BACK TO THE WEST
BY NEXT WEEKEND...REDUCING CHANCES FOR SHOWERS AND THUNDERSTORMS
FOR AREAS EAST OF THE RIO GRANDE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

LUNDEEN

In the hours before

Local storm report, Aug 13, 12:47 PM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1247 PM MDT SUN AUG 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     FLASH FLOOD      MAYHILL                 32.89N 105.48W
08/13/2006                   OTERO              NM   LAW ENFORCEMENT

            VOLUNTEER LAW ENFORCEMENT REPORTED THAT HIGHWAY 82 IN
            MAYHILL WAS MADE IMPASSABLE BY RUNNING WATER OF UNKNOWN
            DEPTH.

&&

PIEPER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:13 PM MDTSevere Thunderstorm WarningEPZOtero47 min
Aug 13, 12:20 PM MDTFlash Flood WarningEPZOtero115 min
Aug 13, 2:13 PM MDTFlash Flood WarningEPZGrant3 hr
Aug 13, 4:37 PM MDTFlash Flood WarningEPZSierra83 min

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.